North Carolina, 2017

Flood in North Carolina, July 18, 2017

July 18, 2017 · NWS ILM · 1 event in 1 county or zone

A stationary front produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 18, 4:42 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 4:42 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
542 AM EDT Tue Jul 18 2017

.SYNOPSIS...
Shower and storm coverage will decrease in the days ahead
as a front dissipates and drying aloft takes place. A strong
ridge of high pressure will bring the hottest temperatures of
the summer season late week and weekend, and heat advisories
and even warnings may be needed.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Tuesday...Cluster of showers has started to blossom
across inland SC this morning. The activity is likely associated
with a weak deformation zone visible in water vapor and IR imagery.
Guidance suggest this zone will intensify over the next few hours
before weakening and lifting north. The showers should follow a
similar trend, peaking in intensity during the next 2 hours as they
near the NC/SC line in Dillon and Marlboro counties and then
starting to weaken as this move farther north. Light showers along
the coast may increase slightly in coverage and intensity during the
next few hours but forcing in these areas is less and do not expect
a large increase in activity.

Feed of deep Gulf moisture continues streaming over the region today
as slow moving 5h trough drifts southeast across the Carolinas. The
trough will eventually push the moisture plume off the coast, but
probably not until late in the day or even overnight. Western areas
will see some mid-level dry air move in later this afternoon but
closer to the coast precipitable water values will remain close to 2
inches. The abundance of deep moisture coupled with surface based
instability should lead to more afternoon and evening showers and
thunderstorms. Highest chances will be along the coast where the sea
breeze will aid in convective development. Farther inland the
increase in dry air aloft combined with mid level subsidence,
associated with the 5h trough's arrival, will limit shower and
thunderstorm development. Given the weak shear, generally light
winds below 20k ft, and a freezing level around 15k ft do not think
severe storms will be an issue. However, storms that do develop will
be very efficient at producing rainfall and slow moving. The biggest
threat today will be potential for flooding anywhere storms do
develop.

Bulk of todays activity will be diurnally driven with storms winding
down in the evening due to the loss of heating. The 5h trough axis
moves overhead late in the period with increasing subsidence and mid
level drying likely to finish off any lingering storms around
midnight or so. Exception may be along the coast where marine
activity may spread onshore from time to time. Temperatures today
will be near climo inland and a little below climo along the coast
with overnight lows running above climo everywhere.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 3 AM Tuesday...Pronounced daytime warming tendency this
period as an upper ridge brings mounting thickness values aloft.
Apparent maximum temperatures on Wednesday in the 90s will
ascend to 98-103 Thursday afternoon, as the heat switch remains
in the 'on' position. Enough column moisture remains present to
trip off isolated convection along and near the sea breeze front
on Wednesday. By Thursday POP values fall below mentionable
values as subsident drying presses down to below 700 mb in dry
north flow along the leading edge of a mammoth ridge aloft.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM Monday...A deep ridge of high pressure will build
across the southeast through the long term period, which would
indicate potential for hot weather through much of the long term
period. There is one obstacle in the forecast which could throw
off excessive heat. A cutoff low will break off from the parent
trough reaching down the southeast coast. This low has been in
the models for days now, but it was supposed to break off over
GA on Wed and now is now still showing up but off the southeast
coast on Thurs. This low will be pushed southwest as two strong
ridges build into the Carolinas. One from the central CONUS and
one from the Atlantic. This pesky upper low could throw off the
forecast a bit but overall still going with quieter weather
period due to increasing subsidence and drying aloft, as well
as an increasing westerly component to the low level flow around
the Atlantic ridge. The ridge should hold off any fronts to the
north but could see some convective debris clouds reaching down
into the area. Therefore will include potential for some higher
clouds, and some aftn cu, but left mainly silent PoPs in
forecast.

The upper low could keep heights from rising as high as
originally thought, but if this low gets squeezed south faster
and allows the ridges to build over the southeast from the west
and east, we could see h5 heights as high as 593 to 594 dm and
850 temps as high as 23c. Overall expect hot and humid weather
with high temps between 95 and 100 through much of the period,
but confidence is lower of near record or record heat with
temps reaching over 100 degrees and heat warnings.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 10Z Tuesday...Cluster of showers expanding across inland
SC this morning and light to moderate showers along the coast
could produce some brief IFR but majority will result in MVFR at
worst. Activity along the coast will lift northeast while the
inland SC showers may intensify slightly, impacting FLO and LBT
they head north. Showers should start to weaken aft 12Z. Better
chances for periods of IFR will be this afternoon, especially
closer to the coast, where slow moving showers and thunderstorms
will have the potential to drop heavy rain for a brief period
of time. Not out of the question that both ceiling and vis could
drop into IFR range with the heaviest storms. Bulk of the
showers and thunderstorms will end around sunset with VFR
conditions dominating through the end of the period. A decrease
in convection is expected tonight, and because of wet ground and
partial clearing, isolated reduced VSBYS may occur overnight.

Extended Outlook...Flight restrictions are not foreseen at this
time.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Tuesday...Light southerly flow continues today with
high pressure well off the coast and weak troughing inland.
Gradient will remain on the weak side with speeds running 10 kt
or less. Direction will veer from southerly to more
southwesterly later in the day but no significant increase in
speed is anticipated. Seas will run 2 to 3 ft through the
period.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 3 AM Tuesday...S-SW winds remain in place this period 15
KT or less, with exception of afternoon sea breeze gusts near
shore and the ICW. Bermuda high pressure will build back toward
the coast, and this will bring a slight increase in SW wind from
Wed into Thu, but not a great deal, and no advisories expected.
Manageable seas around 2 feet in a mix of SE waves 1-2 feet
every 8-9 seconds, and S waves 1 foot every 5 seconds. Only
isolated showers and storms expected this period, even less Thu.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 PM Monday...Bermuda High regains control at the
surface with SW flow mainly 10 to 15 kt. Should see a spike in
winds each aftn into early evening enhanced by sea breeze and
lee side troughing, and winds overnight will become more
offshore due to land breeze. Expect quieter weather as ridge
builds aloft through late week. Seas will remain in the 2 to 4
ft range.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...Colby
NEAR TERM...III
SHORT TERM...MJC
LONG TERM...RGZ
AVIATION...8
Hazardous weather outlook, Jul 18, 2:35 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 AM EDT Tue Jul 18 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-190745-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
335 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

FLooding associated with slow moving showers and thunderstorms will
be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat and humidity will be on the increase late week and through the
weekend. A Heat Advisory or Excessive Heat Warning may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 6:38 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
738 AM EDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FLOOD            MULDROWS MILL           34.14N  79.78W
07/18/2017                   FLORENCE           SC   PUBLIC

            RESIDENCIAL YARDS FLOODED.

&&

EVENT NUMBER ILM1700149

43
Local storm report, Jul 18, 7:16 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON SC
816 AM EDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       50 N SAINT STEPHEN      34.12N  79.78W
07/18/2017  M4.16 INCH       FLORENCE           SC   MESONET

&&

EVENT NUMBER ILM1700001

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pender

When
July 18, 7:40 AM EST to 9:30 AM EST
Where
Pender County, 1.49 mi SSW of Marlboro to 1.28 mi SSW of Marlboro
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
34.360, -77.910

Over three and a half inches of rain was recorded in Castle Hayne.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716431.